Alert archive / Michigan / High Wind Warnings in 2018
High Wind Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this high wind warning at May 4, 2018, 10:17 AM EDT for 14 counties in Michigan. It was in force for 6 hr. 23 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 10:17 AM EDT (14:17 UTC)
- Expired
- May 4, 2018, 3:50 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 10:18 AM EDT | NON-TSTM WND GST 49 | 2 N Saranac, MI | CWOP MESONET STATION AV055, 2 N SARANAC. |
| May 4, 10:25 AM EDT | NON-TSTM WND DMG | 2 Nnw Grand Rapids, MI | *** 1 INJ *** TREE LIMB FELL ON 7 YEAR OLD GIRL IN FRONT YARD. HOSPITALIZED WITH MINOR INJURIES. OTHER TREES AND WIRES DOWN ACROSS THE CITY. NUMEROUS POWER OUTAGES. |
| May 4, 10:26 AM EDT | NON-TSTM WND GST 58 | East Grand Rapids, MI | MEMORIAL FIELD. |
| May 4, 10:27 AM EDT | NON-TSTM WND GST 51 | Kzoo/Battle Creek Intl, MI | ASOS STATION AZO, KZOO/BATTLE CREEK INTL AIRPORT. |
| May 4, 10:36 AM EDT | NON-TSTM WND GST 56 | Gerald R Ford Intl, MI | ASOS STATION GRR, GERALD R FORD INTL. |
| May 4, 10:41 AM EDT | NON-TSTM WND GST 49 | W K Kellogg Airport, MI | ASOS STATION BTL, W K KELLOGG AIRPORT. |
| May 4, 10:50 AM EDT | NON-TSTM WND DMG | 1 Wsw Cascade, MI | DEAD TREE BLOCKING ONE LANE OF THORNAPPLE RIVER DR BETWEEN CASCADE AND THORNHILLS. |
| May 4, 10:55 AM EDT | NON-TSTM WND GST 54 | Ionia County Arpt, MI | AWOS STATION Y70, IONIA COUNTY ARPT. |
| May 4, 10:56 AM EDT | NON-TSTM WND GST 45 | Gratiot Community Airpo, MI | AWOS STATION AMN, GRATIOT COMMUNITY AIRPORT. |
| May 4, 11:00 AM EDT | NON-TSTM WND DMG | 3 S Elsie, MI | A PORTION OF THE GYMNASIUM ROOF AT OVID-ELSIE HIGH SCHOOL WAS BLOWN OFF. NO INJURIES REPORTED. REPORT COURTESY OF WLNS. TIME IS APPROXIMATE. |
| May 4, 11:04 AM EDT | NON-TSTM WND GST 53 | W K Kellogg Airport, MI | ASOS STATION BTL, W K KELLOGG AIRPORT. |
| May 4, 11:08 AM EDT | NON-TSTM WND GST 49 | 2 N Saranac, MI | CWOP MESONET STATION AV055, 2 N SARANAC. |
| May 4, 11:15 AM EDT | NON-TSTM WND GST 46 | Charlotte Fitch Beach A, MI | AWOS STATION FPK, CHARLOTTE FITCH BEACH ARPT. |
| May 4, 11:15 AM EDT | NON-TSTM WND GST 48 | 3 S Vicksburg, MI | |
| May 4, 11:15 AM EDT | NON-TSTM WND GST 56 | Ionia County Arpt, MI | AWOS STATION Y70, IONIA COUNTY ARPT. |
| May 4, 11:18 AM EDT | NON-TSTM WND GST 47 | Gratiot Community Airpo, MI | AWOS STATION AMN, GRATIOT COMMUNITY AIRPORT. |
| May 4, 11:18 AM EDT | NON-TSTM WND GST 51 | 1 W Perrinton, MI | CWOP MESONET STATION D0775, 1 W PERRINTON. |
| May 4, 11:35 AM EDT | NON-TSTM WND GST 45 | Marshall Brooks Field, MI | AWOS STATION RMY, MARSHALL BROOKS FIELD. |
| May 4, 11:36 AM EDT | NON-TSTM WND GST 53 | Capital City Airport, MI | ASOS STATION LAN, CAPITAL CITY AIRPORT. |
| May 4, 11:43 AM EDT | NON-TSTM WND GST 53 | Wheeler, MI | CWOP MESONET STATION C0681, WHEELER. |
| May 4, 11:52 AM EDT | NON-TSTM WND GST 51 | Jackson County-Reynolds, MI | ASOS STATION JXN, JACKSON COUNTY-REYNOLDS FIELD AIRPORT. |
| May 4, 12:34 PM EDT | NON-TSTM WND DMG | Albion, MI | NORTHBOUND M-99 AT ELM ST IS CLOSED DUE TO DOWNED POWER LINES. COURTESY OF MDOT. |
| May 4, 1:12 PM EDT | NON-TSTM WND DMG | 2 N Jackson, MI | I-94 W AFTER M-106 HAS THE RIGHT LANE BLOCKED DUE TO DEBRIS. COURTESY OF MDOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
286 WWUS73 KGRR 041417 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1017 AM EDT Fri May 4 2018 MIZ051-052-056>059-064>067-071>074-042200- /O.UPG.KGRR.WI.Y.0003.000000T0000Z-180504T2200Z/ /O.NEW.KGRR.HW.W.0001.180504T1417Z-180504T2200Z/ Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1017 AM EDT Fri May 4 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a High Wind Warning...which is in effect until 6 PM EDT this evening. the Wind Advisory is no longer in effect. HAZARDOUS WEATHER... * Damaging wind gusts to 60 mph * Wind direction southwest in the morning, shifting west in the afternoon IMPACTS... * Widespread power outages possible * Downed trees and power lines * Difficulty driving, especially on north-south roads * Unsecured outdoor items and trash cans blown around PRECAUTIONARY/PREPAREDNESS ACTIONS... * A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MIZ043>046-050-042200- /O.CON.KGRR.WI.Y.0003.000000T0000Z-180504T2200Z/ Oceana-Newaygo-Mecosta-Isabella-Muskegon- Including the cities of Hart, Fremont, Big Rapids, Mount Pleasant, and Muskegon 1017 AM EDT Fri May 4 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts to 45 to 55 mph * Wind direction southwest in the morning, shifting west in the afternoon IMPACTS... * Scattered power outages expected, numerous power outages possible * Downed tree branches and power lines * Difficulty driving, especially on north-south roads * Unsecured outdoor items and trash cans blown around PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
436 WWUS73 KGRR 041950 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 350 PM EDT Fri May 4 2018 MIZ051-052-056>059-064>067-071>074-042100- /O.CAN.KGRR.HW.W.0001.000000T0000Z-180504T2200Z/ Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 350 PM EDT Fri May 4 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the High Wind Warning. HAZARDOUS WEATHER... * Wind gusts will continue to subside through the late afternoon and evening. Damaging wind gusts are no longer expected. IMPACTS... * No further impacts from strong winds are expected PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$ MIZ043>046-050-042100- /O.CAN.KGRR.WI.Y.0003.000000T0000Z-180504T2200Z/ Oceana-Newaygo-Mecosta-Isabella-Muskegon- Including the cities of Hart, Fremont, Big Rapids, Mount Pleasant, and Muskegon 350 PM EDT Fri May 4 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Wind Advisory. HAZARDOUS WEATHER... * Wind gusts will continue to subside through the late afternoon and evening. Damaging wind gusts are no longer expected. IMPACTS... * No further impacts from strong winds are expected PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind warning went out at May 4, 7:08 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 4, 7:08 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
708 AM EDT Fri May 4 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 320 AM EDT Fri May 4 2018
A powerful storm system and associated cold front will push
through the region tonight. Strong winds will cause impacts today.
A high pressure system moves in for Saturday leading to dry
weather.
&&
.SHORT TERM...(Today through Sunday)
Issued at 320 AM EDT Fri May 4 2018
Close call for a high wind warning. Winds at 925 mb increase to
around 50 knots. Mixing heights are shown to be close to that.
Commonly the winds in these situations stay slightly under the max
mixing winds...which would end up as a high end wind advisory for
the region. Will keep the headline at advisory for now and go with
55 mph. I did mention numerous power outages possible in the NPW.
If 50 knot winds show up in WI, we may very well need to upgrade
this advisory. Any increase in the forecasted mixing height would
also support an upgrade. Close monitoring will be needed. If a A
narrow line of convection develops that could warrant deeper
mixing and increased damaging wind potential.
.LONG TERM...(Sunday night through Thursday)
Issued at 320 AM EDT Fri May 4 2018
Concerns during the long term deal with frost and freeze potential
Sunday night.
Short range models have been consistent in showing a large high
pressure system over Canada moving south over the cwa Sunday night
behind the departing cold front. Temperatures are expected to fall
into the lower to mid 30s across the northern two rows of counties
as winds decouple under clear skies. It's looking likely we'll see a
good setup for frost across the northern counties and perhaps
freezing temperatures in colder locations like Leota.
The next chance of rain will come Wednesday night when weak low
pressure moves over the state. Instability is fairly weak but not
zero. Best chance at seeing a thunderstorm would be near I-94.
Highs in the 60s are expected through the period, except Wednesday
when we should see lower 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 705 AM EDT Fri May 4 2018
The winds today will be strong leading to impacts. Southwest
winds will shift to the west during the morning. Gusts over 40
knots are expected at times into the afternoon. Some uncertainty
on the ceiling impacts exist. Models are bringing lots of IFR and
lower conditions from Lake MI into KMKG. As the storm pulls away
this afternoon...the winds will weaken and skies will scatter out
with time.
&&
.MARINE...
Issued at 320 AM EDT Fri May 4 2018
Upgraded to a gale warning. Tight pressure gradient strengthens
today. This will support higher winds than previously forecasted.
The winds drop off quickly as we go through the mid to late
afternoon.
&&
.HYDROLOGY...
Issued at 330 PM EDT Thu May 3 2018
A couple swaths of 1 to 2 inches of rain fell Wednesday night,
mainly in the Kalamazoo and Muskegon river basins. As a result, some
river forecast points may approach or exceed bankfull over the next
few days. The greatest chance for rainfall around 1 inch Thursday
night appears to be over the Muskegon basin.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 6 PM EDT this evening for MIZ043>046-050>052-
056>059-064>067-071>074.
LM...Gale Warning until 2 PM EDT this afternoon for LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...CAS
MARINE...MJSHazardous weather outlook, May 4, 4:01 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 401 AM EDT Fri May 4 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 401 AM EDT Fri May 4 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered power outages are expected today and there is an increased risk for numerous power outages. Winds are likely to reach 55 mph leading to the impacts. Locally higher winds may occur mid to late morning as a cold front and associated showers/thunderstorms pushes through. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Northern zones may experience a frost/freeze Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-050815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 401 AM EDT Fri May 4 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gale force winds will lead to hazardous boating conditions through early afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 4, 7:16 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
716 AM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM NON-TSTM WND GST 1 NNW SAUGATUCK 42.68N 86.22W
05/04/2018 M44 MPH LMZ845 MI MESONET
WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
PIER.
0603 AM NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
05/04/2018 M43 MPH MUSKEGON MI ASOS
ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.
&&
CASLocal storm report, May 4, 8:20 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 AM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM NON-TSTM WND GST W MICH REGIONAL ARPT 42.74N 86.11W
05/04/2018 M44 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
0720 AM NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
05/04/2018 M44 MPH MUSKEGON MI ASOS
ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.
0627 AM NON-TSTM WND GST 1 NNW SAUGATUCK 42.68N 86.22W
05/04/2018 M44 MPH LMZ845 MI MESONET
WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
PIER.
&&
CASLocal storm report, May 4, 9:17 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 AM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM NON-TSTM WND GST SOUTH HAVEN RGNL ARPT 42.36N 86.26W
05/04/2018 M43 MPH VAN BUREN MI AWOS
AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.
0834 AM NON-TSTM WND GST W MICH REGIONAL ARPT 42.74N 86.11W
05/04/2018 M45 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
&&Local storm report, May 4, 10:12 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 AM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST W MICH REGIONAL ARPT 42.74N 86.11W
05/04/2018 M58 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
0933 AM NON-TSTM WND GST ALLEGAN 42.53N 85.83W
05/04/2018 M51 MPH ALLEGAN MI MESONET
CWOP MESONET STATION E9318, ALLEGAN.
0946 AM NON-TSTM WND GST GERALD R FORD INTL 42.89N 85.54W
05/04/2018 M46 MPH KENT MI ASOS
ASOS STATION GRR, GERALD R FORD INTL.
0937 AM NON-TSTM WND GST SOUTH HAVEN RGNL ARPT 42.36N 86.26W
05/04/2018 M45 MPH VAN BUREN MI AWOS
AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.
0916 AM NON-TSTM WND GST W K KELLOGG AIRPORT 42.31N 85.25W
05/04/2018 M44 MPH CALHOUN MI ASOS
ASOS STATION BTL, W K KELLOGG AIRPORT.
0948 AM NON-TSTM WND GST JACKSON COUNTY-REYNOLDS 42.26N 84.46W
05/04/2018 M43 MPH JACKSON MI ASOS
ASOS STATION JXN, JACKSON COUNTY-REYNOLDS
FIELD AIRPORT.
0855 AM NON-TSTM WND GST KZOO/BATTLE CREEK INTL 42.23N 85.55W
05/04/2018 M41 MPH KALAMAZOO MI ASOS
ASOS STATION AZO, KZOO/BATTLE CREEK INTL
AIRPORT.
&&
CASLocal storm report, May 4, 10:14 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 AM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG 4 ESE OLIVE CENTER 42.89N 86.02W
05/04/2018 OTTAWA MI 911 CALL CENTER
SEVERAL TREES AND LIVE POWERLINES DOWN
ACROSS THE COUNTY. CONSTRUCTION SIGNS BLOWN
DOWN.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:16 AM EDT | Gale Warning | GRR | 13 hr | |
| May 4, 3:52 PM EDT | Small Craft Advisory | GRR | 4 hr |
Nearby
High Wind Warnings in Michigan, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.